OSU Navigation Bar

The Ohio State University University Libraries Knowledge Bank

Density-dependent Survival as a Function of Size in Juvenile Salmonids in Streams

Please use this identifier to cite or link to this item: http://hdl.handle.net/1811/36935

Show full item record

Files Size Format View
20071201-AEL-MarschallE-Density-dependent.pdf 534.3Kb PDF View/Open

Title: Density-dependent Survival as a Function of Size in Juvenile Salmonids in Streams
Creators: Marschall, Elizabeth A.; Crowder, Larry B.
Keywords: food-limited stream system
juvenile salmonids
stream salmonids
Issue Date: 1995
Citation: Marschall, Elizabeth A.; Crowder, Larry B. "Density-dependent Survival as a Function of Size in Juvenile Salmonids in Streams," Canadian Journal of Fisheries and Aquatic Sciences, v. 52, no. 1, 1995, pp. 136-140.
Abstract: The bioenergetic mechanism of density-dependent survival in juvenile stream salmonids was modeled using the relationship between density, food availability, and body size for a foodlimited stream system. With a consumption-rate function estimated from laboratory experiments reported in the literature, we developed a function to predict maximum density of stream-resident juvenile salmonids of different sizes. This function can thus predict effective density based on both numbers and sizes of fish. Density predictions from this mechanistic function did not differ from predictions in the literature based on an empirically derived function describing the relationship between minimum territory size and body size in age-O salmonids in streams, but it did suggest a bioenergetic mechanism for these relationships, linking size and consumption rate to the available food. Finally, we proposed a model of per capita survival rate as a function of the numbers and sizes in a cohort of stream-resident juvenile salmonids.
Description: Abstract in English and French
ISSN: 0706-652X (print)
URI: http://hdl.handle.net/1811/36935
Bookmark and Share